The Pharmacist’s Role in Educating the Health-Care Team About Adverse Effects of Immune Checkpoint Inhibitors


Get Permission

Named by ASCO as Advance of the Year for both 2016 and 2017,1 and with more than 10 U.S. Food and Drug Administration–approved indications—and more on the way—it’s safe to say the era of cancer immunotherapy is upon us. To prepare, physicians must understand not only which patients will benefit, but also the potential toxicities and how to manage them. Oncology pharmacists are uniquely positioned to educate them about these issues.

In his presentation at the 2018 Hematology/Oncology Pharmacy Association (HOPA) Annual Conference in Denver, Christopher Campen, PharmD, BCOP, stressed that although most oncologists are prescribing immune checkpoint inhibitors, a large portion are not comfortable managing their associated toxicities.2


There’s a need for pharmacists to be very involved in the whole continuum of care of patients receiving immune checkpoint inhibitors.
— Christopher Campen, PharmD, BCOP

Tweet this quote

“There’s a need for pharmacists to be very involved in the whole continuum of care of patients receiving immune checkpoint inhibitors,” said Dr. Campen, a clinical pharmacist at the Greenville Health System Cancer Institute in South Carolina. With the continuum spanning anticipation, evaluation, management, and observation of toxicity, he said, “everything goes back to education, and that’s where the oncology pharmacist can be very involved.”

Beginning with an overview of immune-related adverse events, Dr. Campen explained that their incidence varies based on the inhibitor, combination or monotherapy use, and a patient’s baseline risk factors. For example, CTLA-4 inhibitors are associated with higher rates of gastrointestinal effects and adrenal disorders, whereas PD-1/PD-L1 inhibitors are associated with hypothyroidism and pneumonitis. And although dose doesn’t necessarily impact toxicity level for PD-1/PD-L1 inhibitors, it does for CTLA-4 inhibitors. The time to onset of immune-related adverse event symptoms also differs among checkpoint inhibitors. With PD-1/PD-L1 inhibitors, symptoms are typically seen 4 to 12 weeks after beginning treatment, but with combination CTLA-4/PD-1 inhibition, it’s usually much earlier, he said.

Anticipation

Dr. Campen explained that physicians often consult him about whether a patient is appropriate for immune checkpoint inhibitor treatment and which inhibitor they should prescribe. “It comes down to a risk-benefit ratio in the specific patient,” he said. Physicians should factor in a patient’s medical history, including autoimmune diseases or prior transplantation, and their current medications, as well as get baseline lab tests or more specific assessments based on the individual patient, he said.

Evaluation

If a patient develops an immune-related adverse event, Dr. Campen said, although the health-care team will be on high alert, it’s important not to immediately assume the checkpoint inhibitor is to blame. “You need to consider progression of disease in many cases,” he said, as well as other medications or infections. For example, “if [patients] are having new-onset neurologic toxicities,” he said, “is it the checkpoint inhibitor, or is it disease progression—especially in the case of metastatic melanoma?”

Management

In addition to a familiarity with general guidelines for immune-related adverse events management, having a baseline knowledge of adverse event grading is essential for the management step in the care continuum, Dr. Campen said. He stressed that in most cases of grade 3 or 4 immune-related adverse events, checkpoint inhibitor therapy should be discontinued and steroid doses increased. “The key here is really a slow taper” of steroids, he said, explaining that it should be across at least a month. Patients with steroid-refractory disease, however, will require an even longer taper, over 6 to 12 weeks, he said.

Observation

In the observation phase of the care continuum, the health-care team should focus on the time to toxicity resolution, the continued slow taper of steroids, dosing and duration of steroids, and other medications the patient is taking. For example, if the patient is taking nonsteroidal anti-inflammatory drugs or aspirin, consider whether these medications can be stopped. If this is not possible, proton pump inhibitors should be considered to reduced the risk of gastrointestinal bleeding. “When patients are on long tapers of steroids, definitely consider [Pneumocystis jirovecii] prophylaxis and antifungal prophylaxis in specific populations,” he said.

FDA-APPROVED IMMUNE CHECKPOINT INHIBITORS

  • Atezolizumab (Tecentriq)
  • Avelumab (Bavencio)
  • Durvalumab (Imfinzi)
  • Ipilimumab (Yervoy)
  • Nivolumab (Opdivo)
  • Pembrolizumab (Keytruda)

Dr. Campen stressed, “if you’re concerned about immune checkpoint inhibitor toxicity, there’s nothing wrong with holding treatment on a specific day and letting it resolve.” Two studies3,4 have shown no difference in outcomes between patients who discontinue checkpoint inhibitor treatment due to an immune-related adverse event and those who remain on treatment or are prescribed steroids. “It’s important we play a role in educating providers that it’s important to stop this inflammatory cascade early,” he said.

Education

With every phase in the continuum of care, physician and patient education are key factors, Dr. Campen said, urging pharmacists to step up. “Pharmacists can be very involved in the whole continuum of care of patients receiving checkpoint inhibitors,” he reiterated, and patients can benefit from resources and education “enabling and empowering [them] to be involved in their care.” ■

DISCLOSURE: Dr. Campen is on the advisory boards of Agios and Astellas.

REFERENCES

1. Immunotherapy 2.0 Named Advance of the Year in ASCO’s 12th Annual Cancer Progress Report. Available at www.asco.org. Accessed April 26, 2018.

2. Campen C: Practical issues for clinicians managing immune-related adverse events with immune checkpoint inhibitors. 2018 Hematology/Oncology Pharmacy Association Annual Conference. Presented March 22, 2018.

3. Schadendorf D, et al: Efficacy and safety outcomes in patients with advanced melanoma who discontinued treatment with nivolumab and ipilimumab because of adverse events.  J Clin Oncol 35:3807-3814, 2017.

4. Horvat TZ, et al: Immune-related adverse events, need for systemic immunosuppression, and effects on survival and time to treatment failure in patients with melanoma treated with ipilimumab at Memorial Sloan Kettering Cancer Center. J Clin Oncol 33:3193-3198, 2015.


Advertisement

Advertisement



;
Advertisement

By continuing to browse this site you permit us and our partners to place identification cookies on your browser and agree to our use of cookies to identify you for marketing. Read our Privacy Policy to learn more.